Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Wichita, KS

April 17, 2019Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 17, 2019, 6:31 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 6:31 PM CDT (23:31 UTC)
Expired
Apr 17, 2019, 7:30 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:42 PM CDTTORNADO5 Nw Wellington, KSLANDSPOUT TORNADO WAS ON THE GROUND FROM 638P TO 642P. HAS NOW LIFTED.
Apr 17, 6:58 PM CDTHAIL 0.75Argonia, KSON THE WEST SIDE OF TOWN. VIA KAKE TV
Apr 17, 7:06 PM CDTHAIL 1Derby, KSREPORT RECEIVED VIA TWITTER OF QUARTER SIZE HAIL IN DERBY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS53 KICT 172331
SVRICT
KSC173-191-180030-
/O.NEW.KICT.SV.W.0008.190417T2331Z-190418T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
631 PM CDT WED APR 17 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Sedgwick County in south central Kansas...
  Northwestern Sumner County in south central Kansas...

* Until 730 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Conway Springs, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Derby, Haysville, Clearwater, Conway Springs, Argonia, Viola,
  Mayfield, Milan, Lake Afton and Riverdale.

This includes Interstate 35 between Mile Markers 28 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3715 9780 3739 9781 3764 9765 3757 9721
      3735 9735 3721 9762
TIME...MOT...LOC 2331Z 207DEG 17KT 3731 9758 

HAIL...1.25IN
WIND...60MPH
 
$$

BUTLER
1 follow-up statement
660 
WWUS53 KICT 180008
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
708 PM CDT WED APR 17 2019

KSC173-191-180030-
/O.CON.KICT.SV.W.0008.000000T0000Z-190418T0030Z/
Sedgwick KS-Sumner KS-
708 PM CDT WED APR 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN SEDGWICK AND NORTHWESTERN SUMNER COUNTIES...

At 707 PM CDT, a line of severe thunderstorms was located near 
Argonia to 6 miles south of Haysville, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Derby, Haysville, Clearwater, Conway Springs, Argonia, Viola, Milan,
Lake Afton and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9781 3764 9765 3757 9721 3735 9735
      3723 9763 3718 9780
TIME...MOT...LOC 0007Z 218DEG 19KT 3748 9738 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

BUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:36 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 17, 3:36 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
336 PM CDT Wed Apr 17 2019

.MESOSCALE DISCUSSION...
Issued at 322 PM CDT Wed Apr 17 2019

There is a trough moving through the Plains with its southern extent
moving into the Panhandles. A frontal boundary is slowly making its
way southeast and is currently stretched from near Amarillo to Pratt
to Hutchinson to Salina. Dewpoints have increased to the upper 50s
to lower 60s across south central and southeast Kansas this
afternoon with even higher values into Oklahoma thanks to decent
moisture transport. There is a dryline associated with this system
that is currently through the Texas Panhandle and into west central
Texas. Convective initiation has begun at this intersection point in
the Texas Panhandle within the past couple of hours. It is
developing northeast along that boundary. The expectation is that
this will continue through the next few hours.

Discrete cells would likely develop across south central/southeast
Kansas as the instability increases. Mid level clouds have slightly
hampered destabilization with model soundings showing a weak cap in
place. Currently there appears to be 2000 J/kg of MUCAPE with still
decent CIN and 30-40kts of effective bulk shear. Low and mid level
lapse rates of 7-8.5 support large hail potential at least initially
especially with increasing instability. The boundary is expected to
fill in leading to a more linear storm mode which would decrease the
large hail potential and become more of wind threat. Development is
anticipated in the next few hours in Kansas. The Storm Prediction
Center has issued a mesoscale discussion with a watch likely in
the next couple of hours. Please see their discussion if you would
like additional information.

-Pearce

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Wed Apr 17 2019

The main focus in the short term is the potential for severe
thunderstorms beginning late this afternoon/early evening in south
central and southeast Kansas. As the afternoon progresses,
forcing for ascent and instability are expected to continue
increasing as the cap erodes along and ahead of the cold front.
Thus, expect convective initiation to increase in coverage across
northern Texas, western Oklahoma, and into south central Kansas
over the next few hours. Mesoanalysis and latest CAMs suggest
that the timing from the previous forecast still looks good, with
discrete cells beginning to form sometime near 23-00z and
increasing in coverage for a few hours after that. The primary
threat, at least in in initial development this evening, will be
the potential for large hail and damaging winds. See the
Mesoscale Discussion above for more details.

After midnight and into the early morning hours tomorrow, the threat
for severe storms will be winding down in south central Kansas as
the axis of greatest low level moisture flux convergence and CAPE
shifts into southeast Kansas. By this time, the primary storm mode
should transition to become more linear. Bulk shear will still be
plentiful with models suggesting values in excess of 60kts in spots.
However, with bulk shear vectors oriented parallel to the frontal
boundary and a more linear storm mode, thinking damaging wind will
be the primary threat overnight in southeast Kansas though storms
early in this period do have the potential to produce large hail as
well. Localized flooding from heavy rain will remain a possibility
behind the front overnight in south central Kansas with the flooding
threat slowly transitioning to southeast Kansas during the early
morning hours. By mid-morning, the front and associated low pressure
will have moved well east of the area and rain chances will come to
an end in southeast Kansas.

Elsewhere tomorrow, as the upper trough digs across the Plains and
Mississippi Valley, diurnal showers will be possible in central and
south central Kansas. A few rumbles of thunder cannot be ruled out
with some weak instability present during the afternoon, but not
expecting any severe storms with this activity. Otherwise, expect
cooler temperatures than were observed today, though they will be
close to normal for the time of year.

Overnight tomorrow night, the deep upper trough axis will make its
way east of mid-America and much drier air will allow for clear
skies Friday as high pressure moves across the Southern Plains. By
Saturday, a southerly wind regime will return to central, south
central, and southeast Kansas and allow temperatures to warm up into
the upper 70s to near 80 across the area, setting up for a nice
start to the weekend.

-Vaughan

.LONG TERM...(Sunday through Wednesday)
Issued at 322 PM CDT Wed Apr 17 2019

Heading into the first half of next week, a more unsettled patter
will return to the area with several upper shortwaves bringing
multiple chances of showers and thunderstorms throughout the period.
The first of these looks to be Sunday afternoon-night and then again
on Monday evening-Tuesday, bringing chances of showers and
thunderstorms. Though some stronger storms cannot be ruled out, the
chances for severe storms continues to look rather low at this time.
Temperatures throughout this period will be right around normal for
the time of year. Of note, by day 7 (Wednesday) there is quite a bit
of disagreement amongst models regarding the timing of mid-week
precip chances. This also could have a big impact on forecast
temperatures (for example, the Canadian suggests highs in the 50s
on Wednesday and holding on to precip much longer, while the
quicker ECMWF pushes temperatures into the 70s). For now, have
taken a "middle-of-the-road" approach and used a blended
solution, but note some variation should be expected over the next
several days as confidence in this period is rather low at this
point.

-Vaughan

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1258 PM CDT Wed Apr 17 2019

Storm initiation and convection will be the main concerns for
this forecast period for KHUT, KICT and KCNU. A cold front is on a
southward track through central Kansas. Convective initiation is
expected along and near this front in the latter part of the
afternoon and evening. Timing of the initiation or vicinity
wording is very similar to the previous issuance. Tempo groups of
TSRA have been added to account for the increasing
confidence/potential for thunderstorms to impact those sites. The
exact timing may need to be adjusted with amendments or the next
issuance depending on observational data. Heavy rain and lower
ceilings will drop the category to MVFR even possibly IFR for a
window of time. Vicinity showers may occur for KGBD and KSLN thus
this was inserted, but the better chances are further south as
discussed. Chanute will be the only site to have potential
thunderstorms until near 12Z. Otherwise the activity should move
east by even 6Z. A quicker exit may occur.

The cold front will result in a transition of the winds to the
north which has already occurred in central Kansas. At the end of
this forecast period, the winds are anticipated to increase for
everywhere but KICT and KCNU. Sustained speeds of 15 to 20kts are
anticipated with gusts up to 30kts. Please stay tuned for updates
on this forecast.

-Pearce

&&

.FIRE WEATHER...
Issued at 322 PM CDT Wed Apr 17 2019

With widespread rainfall expected this afternoon and overnight
across south central and southeast Kansas, fire weather concerns
over the next few days will be minimal. Heading into Saturday,
temperatures will warm back up but recent rainfall should prevent
any major fire weather concerns. Additional rainfall chances next
week will keep fire danger in check through at least mid-week.

-Vaughan

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  66  42  68 /  80  20  10   0
Hutchinson      48  65  40  68 /  60  20  10   0
Newton          47  64  40  66 /  70  20  10   0
ElDorado        49  65  41  66 /  80  20  10   0
Winfield-KWLD   50  66  42  67 /  80  20  10   0
Russell         43  65  39  69 /  10  30   0   0
Great Bend      44  65  38  69 /  20  30   0   0
Salina          47  65  40  68 /  20  30  10   0
McPherson       47  65  39  67 /  50  20  10   0
Coffeyville     51  65  43  67 /  90  30  10   0
Chanute         50  64  43  66 /  80  20  10   0
Iola            50  63  42  65 /  80  20  10   0
Parsons-KPPF    51  64  43  66 /  80  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...VJP
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...VJP
FIRE WEATHER...TAV
Hazardous weather outlook, Apr 17, 4:52 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
452 PM CDT Wed Apr 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
452 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are likely this evening and tonight across south
central and southeast Kansas. Some of these storms are expected to
be strong to severe. The main threats will be large hail up to golf
ball size and damaging wind gusts to 65 mph. See the latest Severe
Thunderstorm Watch for details.

Locally heavy rainfall will also occur this evening across south
central and southeast Kansas which may result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for strong to severe thunderstorms may linger in southeast
Kansas early Thursday morning, but should end by mid-morning.

A few isolated thunderstorms are possible in central Kansas
Thursday
afternoon, but are not expected to be strong or severe.

Periodic chances for thunderstorms will return to the forecast
Easter Sunday afternoon through early next week. A few strong
storms will be possible though the risk for organized severe
weather appears low for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening across south
central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Apr 17, 4:08 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
408 PM CDT WED APR 17 2019

KSZ070-071-172200-
Greenwood KS-Woodson KS-
408 PM CDT WED APR 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Greenwood County in southeastern Kansas...
  Northwestern Woodson County in southeastern Kansas...

* Until 500 PM CDT.

* At 406 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles east of Eureka...moving
  northeast at 30 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3793 9583 3775 9615 3781 9624 3792 9617
      3815 9596 3804 9596 3804 9567
TIME...MOT...LOC 2108Z 223DEG 25KT 3784 9615

BUTLER
Special weather statement, Apr 17, 6:07 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
607 PM CDT WED APR 17 2019

KSZ091-172330-
Harper KS-
607 PM CDT WED APR 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Harper County in south central Kansas...

* Until 630 PM CDT.

* At 603 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Manchester, or
  10 miles southwest of Anthony...moving northeast at 45 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Anthony, Harper, Danville, Waldron, Freeport and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3700 9830 3704 9831 3739 9805 3738 9795
      3732 9780 3721 9780 3700 9805
TIME...MOT...LOC 2305Z 218DEG 37KT 3705 9817

BUTLER
Local storm report, Apr 17, 6:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 S ANTHONY             37.12N 98.03W
04/17/2019  E0.88 INCH       HARPER             KS   BROADCAST MEDIA

&&

TVAUGHAN
Local storm report, Apr 17, 6:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             ANTHONY                 37.15N 98.03W
04/17/2019  E1.00 INCH       HARPER             KS   STORM CHASER

&&

TVAUGHAN
Local storm report, Apr 17, 6:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ANTHONY                 37.15N 98.03W
04/17/2019  M0.50 INCH       Harper             KS   CO-OP OBSERVER

            PEA TO 1/2 HAIL COVERING THE GROUND.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:08 PM CDTSpecial Weather StatementICTWoodson52 min
Apr 17, 6:07 PM CDTSpecial Weather StatementICTHarper23 min
Apr 17, 6:19 PM CDTSevere Thunderstorm WarningICTHarper56 min
Apr 17, 6:44 PM CDTSpecial Weather StatementICTButler31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.